Drought, Northwest Plateau
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
In stark contrast to northern New Mexico, where precipitation was below normal during September 2014, southern areas of the state experienced well above if not record-breaking precipitation owing to the remnants of former Hurricane Odile that impacted the region for nearly a week from the 15th through 22nd. South-central and southeast New Mexico were especially hard hit with major flash floods,…
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
In stark contrast to northern New Mexico, where precipitation was below normal during September 2014, southern areas of the state experienced well above if not record-breaking precipitation owing to the remnants of former Hurricane Odile that impacted the region for nearly a week from the 15th through 22nd. South-central and southeast New Mexico were especially hard hit with major flash floods, mainstem flooding along the Pecos River and significant damage to homes and roads. It was officially the 5th wettest September on record at Roswell. Following Odile's remnants, a round of strong to severe thunderstorms struck the eastern plains on the 25th with large hail and damaging winds followed by the final severe weather event of the monsoon season on the 29th with large hail and damaging winds for parts of northern and western New Mexico, and even a tornado west of Chama! Reservoirs along the Pecos River in southeast New Mexico were replenished by the Odile rainfall, including Brantley and Red Bluff. Significant improvement in drought conditions were noted in southern New Mexico, and much of southeast New Mexico were drought-free by month's end. However, the Odile rainfall, while beneficial, was not enough to eliminate 3+ years of drought in other parts of New Mexico. A band of moderate drought (D1) remained from southwest to south central New Mexico, with an oval of severe drought (D2) in the southwest corner of the state. Areas to the north received very little to no rain from Odile and severe to extreme drought (D2-D3) was expanded in northwest New Mexico. USDA reported that, on a statewide basis, soil moisture and pastures and rangeland improved in New Mexico, with the values decreasing to 52% of topsoil and 56% of subsoil short or very short of moisture and 32% of pasture and rangeland rated in poor to very poor condition.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 10:17 PM MST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1117 PM MDT SUN AUG 31 2014 .AVIATION... 06Z TAF CYCLE NORTHERN AND CENTRAL NEW MEXICO CONTINUES TO OBSERVE VFR CONDITIONS WITH MOSTLY CLEAR SKIES. BREEZY TO WINDY CONDITIONS HAVE SUBSIDED...AND WILL NOT BE AS STRONG ON MONDAY. OTHERWISE EXPECT ANOTHER ROUND OF FAIR WEATHER CUMULUS CLOUDS TO DEVELOP MONDAY AFTERNOON. 52 && .PREV DISCUSSION...258 PM MDT SUN AUG 31 2014... .SYNOPSIS... DRY IN THE SHORT TERM THEN INCREASING MOISTURE AND PRECIPITATION CHANCES FROM WEDNESDAY THROUGH NEXT WEEKEND. WEST TO NORTHWEST FLOW ALOFT TO WEAKEN THE NEXT COUPLE OF DAYS AS HIGH PRESSURE STRENGTHENS OVER THE LAND OF ENCHANTMENT. DRY AND SEASONABLY WARM TEMPERATURES WILL CONTINUE THROUGH TUESDAY...DESPITE A COUPLE OF WEAK BACK DOOR FRONTS INTO THE NORTHEAST TONIGHT AND MONDAY NIGHT. BY WEDNESDAY THE HIGH CENTER WILL HAVE SHIFTED EAST ALLOWING MOISTURE TO ARRIVE FROM THE SOUTH. THIS INCREASE IN MOISTURE WILL BE MORE OF A SEEPAGE RATHER THAN A SUDDEN BURST. BUT BY THE END OF THE WEEK PRECIPITATION SHOULD BE WIDESPREAD ACROSS NORTHERN AND CENTRAL NEW MEXICO...THANKS ALSO TO A DECENT BACK DOOR FRONT INTO THE EAST WITH ADDED LOW LEVEL MOISTURE. && .DISCUSSION... DRY AND WARM TO HOT THE RULE TODAY. ONLY SOME CUMULUS CLOUDS OVER THE NORTH AND SOUTHEAST ZONES. GUSTY WINDS ALSO THE STORY TODAY. NUMEROUS GUSTS OF 35 TO 40 MPH OBSERVED ACROSS THE FORECAST AREA. WINDS WILL SUBSIDE TONIGHT ALTHOUGH THEY WILL HOLD UP SOME ON THE HIGHER MOUNTAIN TOPS. WITH GENERALLY CLEAR SKIES VALLEY LOCATIONS WILL DROP SHARPLY WITH 30 TO 40 DEGREE DIURNAL TEMPERATURES COMMON. IT WILL REMAIN BASICALLY DRY WITH ABOVE NORMAL TEMPERATURES MONDAY AND TUESDAY. A FEW RECORD HIGHS WILL BE CHALLENGED AGAIN ON MONDAY. BUT HIGHS WILL NOT BE AS EXTREME IN THE NORTHEAST ON LABOR DAY DUE TO A BACK DOOR COLD FRONT SNEAKING INTO THIS AREA. HIGHS WILL BE A HAND FULL OF DEGREES LOWER. A BETTER EFFORT MONDAY NIGHT FROM THE BACK DOOR FRONT WILL DROP TEMPERATURES A FEW DEGREES MORE OVER ALL THE EASTERN PLAINS. BUT MOISTURE WILL BE LACKING BEHIND THE FRONTS AND NO MEASURABLE RAIN IS FORECAST. THERE IS A HINT OF MID LEVEL MOISTURE CREEPING INTO THE STATE TUESDAY...PERHAPS ENOUGH FOR SOME VIRGA SHOWERS OVER THE GILA AND NORTHERN MOUNTAINS. THE MOISTURE INCREASE WILL BE A LITTLE GREATER WEDNESDAY...WITH A SHARPER INCREASE ON THURSDAY AND FRIDAY. THE BULK OF THE SHOWERS AND THUNDERSTORMS THURSDAY WILL BE OVER THE WESTERN AND CENTRAL MOUNTAINS. A STRONGER BACK DOOR COLD FRONT WILL BE POISED TO ENTER EASTERN NEW MEXICO THURSDAY NIGHT. THIS WILL ADD LOW LEVEL MOISTURE TO INCREASE IN THE EAST ALONG WITH UPSLOPE FLOW. THAT WILL GET THE EAST INVOLVED IN THE PRECIPITATION...WITH WIDESPREAD RAIN EXPECTED FRIDAY...WITH THE BEST CHANCES OVER THE WESTERN AND NORTHERN MOUNTAINS. NEXT WEEKEND WILL REMAIN ACTIVE WITH WIDESPREAD SHOWERS AND STORMS CONTINUING. THE UPPER HIGH WILL TRY AND BUILD BACK OVER NM DURING THIS TIME...BUT PLENTY OF MOISTURE TRAPPED UNDER THE HIGH WILL KEEP CONVECTION GOING OVER MOST OF THE FORECAST AREA. CHJ && .FIRE WEATHER... DRY...WARM AND WINDY CONDITIONS WILL BE IN PLACE FOR THE REMAINDER OF THE DAY...THEN LESS WIND AND COOLER TEMPERATURES ALL ZONES ON MONDAY AND ACROSS THE EAST ON TUESDAY. A PATTERN CHANGE MID WEEK AND INTO THE WEEKEND WILL SUPPORT AN INCREASE IN THE CHANCES OF PRECIPITATION LATE IN THE WORK WEEK AND INTO THE WEEKEND. FEW CHANGES TO THE FORECAST EXCEPT FOR SOME MINOR ADJUSTMENTS IN THE EXTENDED PERIOD. BROAD TROUGH WITH EMBEDDED SHORT WAVE IS CURRENTLY CROSSING THE ROCKIES...WITH NEAR ZONAL FLOW OVER NEW MEXICO. THE STRONGER GRADIENT IN ADDITION TO LEE TROUGHING HAS RESULTED IN GUSTY WEST TO SOUTHWEST WINDS TODAY...ESPECIALLY ACROSS THE NORTHEAST QUADRANT OF THE STATE. WINDS WILL DIMINISH AFTER SUNSET BECOMING MAINLY WEST TO NORTHWEST AFTER MIDNIGHT. OVERNIGHT RH RECOVERIES TO BE MOSTLY FAIR TO GOOD WITH THE WORST RECOVERIES NEAR THE CENTRAL VALLEYS AND EAST CENTRAL PLAINS. LITTLE CHANGE MONDAY INTO TUESDAY AS THE CENTER OF THE UPPER LEVEL HIGH DRIFTS TO THE NORTH OVER NEW MEXICO. DRY CONDITIONS PERSIST BUT TEMPERATURES COOL A BIT AND WINDS DECREASE ALL ZONES ON MONDAY AND MAINLY EAST ON TUESDAY WHERE WINDS WILL SHIFT TO THE NORTH OR NORTHWEST. VENTILATION DECREASES EACH DAY BUT REMAINS GENERALLY GOOD TO EXCELLENT. MOSTLY FAIR TO GOOD OVERNIGHT RECOVERIES...WITH AREAS OF EXCELLENT ACROSS THE EAST. BY LATE TUESDAY AN UPPER LOW WILL DEVELOP OVER THE PACIFIC NORTHWEST WITH WITH DEEPER TROUGHING ALONG THE WEST COAST IN PLACE BY WEDNESDAY AND MOVING LITTLE OVER THE NEXT SEVERAL DAYS. THE UPPER HIGH SHIFTS EAST OF NEW MEXICO. AT THIS POINT...ARIZONA LOOKS FAVORED FOR THE MONSOON PLUME ON WEDNESDAY...BUT ISOLATED WETTING RAIN COULD DEVELOP OVER THE SOUTHWEST HIGH TERRAIN. THE PATTERN SHIFTS TO THE EAST ON THURSDAY WITH INCREASED CHANCES OF WETTING RAIN DEVELOPING AND PERSISTING INTO THE WEEKEND...MAINLY CENTRAL AND WEST ZONES THURSDAY AND FRIDAY THEN EXPANDING TO THE NORTHEAST OVER THE WEEKEND. LATEST RUN OF THE GFS LOOKS WETTER AND MORE IN LINE WITH THE EUROPEAN...AND BOTH MODELS NOW ARE IN AGREEMENT WITH MOIST RETURN FLOW INTO THE EAST STARTING FRIDAY AND INTO THE WEEKEND... THUS GRIDS MODIFIED TO REFLECT THIS. VENTILATION REMAINS GOOD TO EXCELLENT WEDNESDAY AND THURSDAY BUT DECREASES FRIDAY AND SATURDAY...WITH FAIR VALUES SOUTHWEST AND NORTHEAST. OVERNIGHT RH RECOVERIES TO INCREASE WEDNESDAY THROUGH SATURDAY WITH MOSTLY GOOD TO EXCELLENT RECOVERIES BY THE WEEKEND. 05 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 552 AM MDT SUN AUG 31 2014 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 552 AM MDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WHILE NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED...A FEW STRONG OR VERY HEAVY RAIN PRODUCING THUNDERSTORMS ARE POSSIBLE TO THE EAST OF THE CENTRAL MOUNTAIN CHAIN FRIDAY AND SATURDAY AFTERNOON AND EVENING. ADDITIONALLY...ANY STRONG STORMS MAY ALSO PRODUCE WIND GUSTS UP TO 50 MPH...LIGHTNING STRIKES AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
18 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539294, 539295, 539296, 539297, 539298, 539299, 539300, 539301, 539302, 539303, 539304, 539305, 539306, 539307, 539308, 539309, 539310, 539311.